Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Wichita, KS

May 24, 2019Butler County, Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at May 24, 2019, 6:40 PM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 6:40 PM CDT (23:40 UTC)
Expired
May 24, 2019, 9:59 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:42 PM CDTFLASH FLOODNne Arkansas City, KSRECEIVED 0.78 INCHES OF RAIN IN 20 MINUTES
May 24, 7:42 PM CDTFLASH FLOODNne Arkansas City, KSRECEIVED 0.78 INCHES OF RAIN IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS53 KICT 242340
FFWICT
KSC015-035-191-250445-
/O.NEW.KICT.FF.W.0027.190524T2340Z-190525T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
640 PM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Cowley County in south central Kansas...
  Southeastern Butler County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 1145 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. More thunderstorms will move northeast from 
  Oklahoma and train over the same areas. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Arkansas City, Winfield, Burden, Dexter, Atlanta, Geuda Springs,
  Latham, Rosalia, Cambridge, Maple City, Beaumont, Winfield City
  Lake and Strother Field Airport.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3700 9735 3765 9677 3807 9652 3701 9653

$$

JAKUB
2 follow-up statements
410 
WGUS73 KICT 250215
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
915 PM CDT Fri May 24 2019

KSC035-191-250222-
/O.CAN.KICT.FF.W.0027.000000T0000Z-190525T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sumner KS-
915 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR COWLEY AND SOUTHEASTERN SUMNER
COUNTIES IS CANCELLED...

Flash Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. A areal flood warning 
remains in effect until 1045am Saturday morning for the warned area.

LAT...LON 3748 9692 3765 9677 3807 9652 3748 9653

$$

KSC015-250445-
/O.CON.KICT.FF.W.0027.000000T0000Z-190525T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
915 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHEASTERN BUTLER COUNTY...

At 912 PM CDT, Doppler radar indicated widespread 3 to 5 inches of 
rainfall across the county from earlier heavy rains. Flash flooding 
will likely continue through the night with several roads closed due 
to high water.

Some locations that will experience flooding include...
Latham, Rosalia and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3748 9692 3765 9677 3807 9652 3748 9653

$$

JAKUB
382 
WGUS73 KICT 250259
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
959 PM CDT Fri May 24 2019

KSC015-250308-
/O.CAN.KICT.FF.W.0027.000000T0000Z-190525T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
959 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...

Flash Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures. A areal flood warning 
remains in effect until 1045am Saturday morning for the warned area. 

LAT...LON 3748 9692 3765 9677 3807 9652 3748 9653

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:35 PM CDT, 5 minutes earlier.

Area forecast discussion, May 24, 6:35 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Monday night)
Issued at 241 PM CDT Fri May 24 2019

Stationary front currently extends from eastern Nebraska to near
KICT and into the TX Panhandle. Airmass east of this feature
remains extremely moist with PW values around 175%-200% of normal
with dewpoints around 70. 850mb moisture transport into the
boundary has allowed sct convection to persist early this
afternoon along the front. Should see an increase in activity
later this afternoon as low level moisture continues to work back
to the northwest and 850-700mb moisture transport continues to
ramp up with retreating boundary allowing for maximum convergence.

Confidence is increasing that we are in for yet another round of
heavy rain late this afternoon and especially this evening for
areas generally along the Turnpike into the Flint Hills. Obviously
with antecedent conditions, flash flooding will be likely with
the extreme rainfall rates we are expecting. With CAPE values in
the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large
hail will be possible with stronger storms this afternoon and
tonight. Would like to rule out tornado threat, but with very
high 0-3km CAPE, very low LCLs and a boundary floating around,
cant' rule out a couple brief tornadoes into the early evening
hours.

Surface boundary, along with rich moisture, will work back to the
west tonight into Sat, with the front making it all the way back
to near the KS/CO border. Current thinking is that the bulk of the
daytime convection Sat will be out over western KS, where pesky
boundary will be situated. Models agree on rapid increase in
moisture transport early Sat evening into southwest KS which will
result in a large MCS developing and tracking east Sat night. With
this, will continue Flash Flood Watch through Sat night. Best
chance for daytime severe storms Sat affecting our forecast area,
would be for something to develop along the warm front as it
lifts northwest, which would affect generally the northwest
portion of our forecast area.

Sun looks like a repeat of Sat, at least for location of
convection. Should see daytime development over western KS where
boundary will be floating around. In addition, there looks to be
decent model agreement some shortwave energy lifting out of NM.
Anything that develops out west Sun will also work east Sun night
into Mon morning, affecting much of our area.

.LONG TERM...(Tuesday through Friday)
Issued at 241 PM CDT Fri May 24 2019

By Tue morning, main upper low is expected to be situated in the
southwest Nebraska/northeast CO area and is expected to lift
northeast Tue afternoon. Cold front is expected to stretch
generally along the Turnpike Tue afternoon and will provide a
chance for at least some sct convection Tue afternoon into Tue
evening. Looks to be some agreement between the GFS and ECMWF in
finally pushing the boundary and moist airmass south and east of
the area for Wed into the end of the work week, which would
finally bring an end to day after day of flooding and severe
storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri May 24 2019

Main aviation concern will be storm trends.

Currently expecting storms to continue for the next few hours for
areas generally along and southeast of the KS Turnpike with heavy
rain and strong winds the main threats. Should see an overall
decrease in areal coverage after 03z with southeast KS having the
best chance later tonight. Expecting a lull in activity for most
of Sat with daytime storms developing over western KS with a large
complex of storms moving into the area after 00z Sun.

&&

.HYDROLOGY...
Issued at 241 PM CDT Fri May 24 2019

There will be an enhanced risk for flash flooding from now through
the evening hours for areas generally along the KS Turnpike into
the Flint Hills. This is where the best low level moisture
convergence will be situated as the surface front lifts back to
the northwest. Rainfall rates into the evening hours will easily
be over 1.5 inches per hour with rates up to 3 inches per hour not
out of the question. Should see a lull in flash flood potential
during the day Sat, with the better focus shifting to western KS.
However, the MCS that forms over western KS will track east Sat
evening and will bring additional flooding threat first to the
areas west of I-135 early Sat evening and further east later Sat
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  81  66  82 /  90  20  60  20
Hutchinson      65  82  64  82 /  60  20  60  30
Newton          65  81  65  81 /  80  20  70  30
ElDorado        67  80  65  81 /  90  20  70  30
Winfield-KWLD   67  81  67  82 /  80  20  60  20
Russell         62  83  60  81 /  20  30  60  30
Great Bend      63  82  61  82 /  20  30  60  30
Salina          66  82  62  83 /  20  20  60  30
McPherson       65  82  64  82 /  40  20  60  30
Coffeyville     70  82  69  84 /  50  30  50  30
Chanute         69  81  67  83 /  50  30  60  40
Iola            69  81  67  82 /  50  30  70  50
Parsons-KPPF    70  82  68  84 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ049>053-067>072-
082-083-091>096-098>100.

Flash Flood Watch from 10 PM CDT this evening through Sunday
morning for KSZ047-048.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
HYDROLOGY...RBL
Hazardous weather outlook, May 24, 3:02 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
302 PM CDT Fri May 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
302 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Scattered to numerous thunderstorms will impact the region, likely
most numerous this afternoon and evening generally southeast of a
line extending from Salina to Lyons. Strong to severe thunderstorms
are likely, with the primary threat being large hail and damaging
winds, although an isolated tornado cannot be ruled out.

Additionally, flash flooding is likely late this afternoon through
the evening hours for areas generally along the Kansas Turnpike
including the Flint Hills. This will be due to very high rainfall
rates that maybe on the order of 3 inches per hour. Please refer to
the Flash Flood Watch for additional information.

Widespread river flooding, some of which is significant, will
continue to be a threat as well. Please see the latest River Flood
Warnings for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms with heavy rain, flooding, and
severe weather will continue to threaten the area at times through
Tuesday evening. Please continue to monitor later forecasts as we
refine the threat areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
southeast of a line extending from Salina to Lyons.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 24, 5:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      AUGUSTA                 37.69N 96.98W
05/24/2019                   BUTLER             KS   EMERGENCY MNGR

            4 TO 6 INCHES OF WATER OVER HWY 54 IN AUGUSTA

&&

TVAUGHAN
Local storm report, May 24, 6:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      HAMILTON                37.98N 96.16W
05/24/2019                   Greenwood          KS   EMERGENCY MNGR

            WATER OVER THE ROAD IN SEVERAL PLACES ALONG HIGHWAY 99.

&&

CWH
Local storm report, May 24, 6:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      3 NW WICHITA EISENHOWER 37.69N 97.48W
05/24/2019                   SEDGWICK           KS   PUBLIC

            FOUR TO SIX CARS ARE HALF SUBMERGED WITH PEOPLE WADING
            THROUGH THE WATER TO GET OUT.

&&

CWH
Local storm report, May 24, 6:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          5 S ROSALIA             37.75N 96.62W
05/24/2019                   BUTLER             KS   STORM CHASER

            BRIEF TOUCHDOWN OF A WEAK TORNADO IN AN OPEN FIELD.

&&

CWH
Local storm report, May 24, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      6 S BEL AIRE            37.68N 97.28W
05/24/2019                   SEDGWICK           KS   BROADCAST MEDIA

            VIDEO SHARED BY GMA/ABC NEWS VIA TWITTER OF SWIFT MOVING,
            DEEP WATER ALONG S BERKLEY DRIVE.

&&

TVAUGHAN
Local storm report, May 24, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      POTWIN                  37.94N 97.02W
05/24/2019                   BUTLER             KS   CO-OP OBSERVER

            RAINFALL OBSERVER IN POTWIN HAS RECEIVED 5.54 INCHES OF
            RAIN SINCE THIS MORNING, 2.05 INCHES OF THAT FELL IN THE
            PAST 35 MINUTES.

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTSpecial Weather StatementICTLincoln27 min
May 23, 8:51 PM CDTSpecial Weather StatementICTBarton, Russell39 min
May 23, 9:34 PM CDTSpecial Weather StatementICTSaline26 min
May 23, 10:59 PM CDTSpecial Weather StatementICTMarion31 min
May 23, 11:20 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice55 min
May 24, 1:17 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
May 24, 1:47 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline58 min
May 24, 2:27 AM CDTSpecial Weather StatementICTBarton33 min
May 24, 8:30 AM CDTRiver Flood WarningICTBarton7 days
May 24, 9:01 AM CDTRiver Flood WarningICTWilson4 days
May 24, 9:30 AM CDTSpecial Weather StatementICTMontgomery60 min
May 24, 9:47 AM CDTFlash Flood WarningICTChautauqua, Elk, Montgomery88 min
May 24, 10:13 AM CDTRiver Flood WarningICTLincoln11 hr
May 24, 11:40 AM CDTFlash Flood WatchICTBarton, Ellsworth, Labette, Montgomery, Neosho52 hr
May 24, 1:12 PM CDTSpecial Weather StatementICTSumner33 min
May 24, 1:25 PM CDTAreal Flood WarningICTBarton, Rice24 hr
May 24, 1:38 PM CDTSpecial Weather StatementICTSumner37 min
May 24, 1:52 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner53 min
May 24, 1:54 PM CDTRiver Flood WarningICTRussell24 hr
May 24, 2:09 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Sedgwick66 min
May 24, 2:32 PM CDTFlash Flood WarningICTButler, Cowley, Harper, Harvey, Kingman, Sedgwick and 1 more7 hr
May 24, 2:42 PM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min
May 24, 2:48 PM CDTFlash Flood WarningICTChase, Marion5 hr
May 24, 3:15 PM CDTSevere Thunderstorm WarningICTChase, Marion60 min
May 24, 3:19 PM CDTSpecial Weather StatementICTGreenwood26 min
May 24, 3:26 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner52 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner60 min
May 24, 3:47 PM CDTRiver Flood WarningICTButler4 days
May 24, 3:47 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:50 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:53 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood67 min
May 24, 4:06 PM CDTTornado WarningICTButler, Cowley39 min
May 24, 4:28 PM CDTTornado WarningICTChase, Greenwood36 min
May 24, 4:42 PM CDTTornado WarningICTButler33 min
May 24, 4:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
May 24, 5:02 PM CDTTornado WarningICTButler, Greenwood43 min
May 24, 5:18 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick27 min
May 24, 5:24 PM CDTFlash Flood Warning EmergencyICTButler, Chase, Harvey, Marion, Sedgwick2 hr
May 24, 5:41 PM CDTSpecial Weather StatementICTGreenwood34 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Woodson59 min
May 24, 6:06 PM CDTFlash Flood WarningICTGreenwood13 hr
May 24, 6:43 PM CDTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood, Woodson62 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.